Case Letter

Levofloxacin-Induced Purpura Annularis Telangiectodes of Majocchi

Author and Disclosure Information

Practice Point

  • Purpura annularis telangiectodes of Majocchi, a type of pigmented purpuric dermatosis, may on occasion be triggered by a medication; therefore, a careful medication history may prove to be an important part of the workup for this eruption.


 

References

To the Editor:

Purpura annularis telangiectodes of Majocchi (PATM) is a type of pigmented purpuric dermatosis (PPD). Patients present with nonblanchable, annular, symmetric, purpuric, and telangiectatic patches, often on the legs, with histology revealing a perivascular lymphocytic infiltrate and extravasated erythrocytes.1,2 A variety of medications have been linked to the development of PPD. We describe a case of levofloxacin-induced PATM.

RELATED ARTICLE: Granulomatous Changes Associated With Pigmented Purpuric Dermatosis

A 42-year-old man presented with a rash on the arms, trunk, abdomen, and legs of 1 month’s duration. He reported no associated itching, bleeding, or pain, and no history of a similar rash. He had a history of hypothyroidism and had been taking levothyroxine for years. He had no known allergies and no history of childhood eczema, asthma, or allergic rhinitis. Notably, the rash started shortly after the patient finished a 2-week course of levofloxacin, an antibiotic he had not taken in the past. The patient resided with his wife, 3 children, and a pet dog, and no family members had the rash. Prior to presentation, the patient had tried econazole cream and then triamcinolone acetonide cream 0.5% without any clinical improvement.

A complete review of systems was unremarkable. Physical examination revealed scattered, reddish brown, annular, nonscaly patches on the back, abdomen (Figure 1), arms, and legs with nonblanching petechiae within the patches.

Figure 1. Purpura annularis telangiectodes of Majocchi with scattered, reddish brown, annular, nonscaly patches on the trunk and nonblanching petechiae within the patches.

A punch biopsy of the left inner thigh demonstrated patchy interface dermatitis, superficial perivascular inflammation, and numerous extravasated red blood cells in the papillary dermis (Figure 2). The histologic features were compatible with the clinical impression of PATM. The patient presented for a follow-up visit 2 weeks later with no new lesions and the old lesions were rapidly fading (Figure 3).

Figure 2. Purpura annularis telangiectodes of Majocchi histology demonstrated patchy interface dermatitis, superficial perivascular inflammation, and numerous extravasated red blood cells in the papillary dermis (A and B)(both H&E, original magnifications ×10 and ×20).

Figure 3. Clearance of purpura annularis telangiectodes of Majocchi lesions on the abdomen after discontinuation of levofloxacin.

Pigmented purpuric dermatoses are a group of conditions that have different clinical morphologies but similar histopathologic examinations.2 All PPDs are characterized by nonblanching, nonpalpable, purpuric lesions that often are bilaterally symmetrical and present on the legs.2,3 Although the precise etiology of these conditions is not known, most cases include a perivascular lymphocytic infiltrate along with the presence of extravasated erythrocytes and hemosiderin deposition in the dermis.2 Of note, PATM often is idiopathic and patients usually present with no associated comorbidities.3 The currently established PPDs include progressive pigmentary dermatosis (Schamberg disease), PATM, pigmented purpuric lichenoid dermatosis of Gougerot and Blum, lichen aureus, and eczematidlike purpura of Doucas and Kapetanakis.2,4

RELATED ARTICLE: Granulomatous Pigmented Purpuric Dermatosis

Pages

Next Article: